dose, instead of 50,000 units/kg. Consequently, she misread the order as 1,500,000 units, especially since the “U” for units appeared to add a zero to the dose. She prepared the order accordingly—a 10-fold overdose. Because there was no consistent pharmacy procedure for independent double-checking, the error was not detected. A pharmacy label on the bag that was dispensed indicated that 2.5 milliliters (ml) of medication was to be administered IM (intramuscularly) to equal a dose of 1,500,000 units.

After glancing at the medication sent from the pharmacy, one of the nurses expressed concern to her colleagues about the number of injections required to give the infant the medication. Normally, because a baby’s muscles are so tiny, a maximum of 0.5 ml per injection is allowed in infants. The labeled dose would require five injections. Wishing to prevent any unnecessary pain to the infant, two of the nurses decided to investigate the possibility of administering the medication IV (intravenously) instead of IM. They checked with a popular medication reference book to determine whether penicillin G benzathine could be administered IV. However, the reference did not mention penicillin G benzathine specifically; instead, it referred to aqueous crystalline penicillin G IV slow push or penicillin G procaine IM. Nowhere in the two-page text in the reference book was penicillin G benzathine mentioned, nor were there any specific warnings regarding “IM use only” for penicillin G procaine and penicillin G benzathine.

Unfamiliar with the various forms of penicillin G, the nurse practitioner believed that “benzathine” was a brand name for penicillin G. This misconception was reinforced by the fact that the physician had written the order with benzathine capitalized and placed on a line above “penicillin G” rather than after it on the same line. In addition, many texts use ambiguous synonyms when referring to various forms of penicillin. For example, penicillin G benzathine is frequently associated with the terms “crystalline penicillin” and “aqueous suspension” in texts. Believing that aqueous crystalline penicillin G and penicillin G benzathine were the same drug, the nurse practitioner concluded that the drug could be safely administered IV. The nurses knew that, while having been taught that only clear liquids can be injected IV, certain milky-looking substances, such as lipid-based drug products, can be given IV. Therefore, they did not recognize the problem with giving penicillin G benzathine, a milky-white substance, IV.

While hospital policies and practices gave prescribing authority to nurse practitioners, they did not clearly define such authority in terms of the ability to change prescription orders. However, the neonatal nurse practitioner assumed that she was operating under a national protocol that allows neonatal nurse practitioners to plan, direct, implement, and change drug therapy. Consequently, the nurse practitioner, not wanting to cause pain to the infant with the large IM injection dose, made the decision to administer the drug IV.



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement